Torn muscles in thigh came from cramp
Ask Dr. Keith Roach M.D
DEAR DR. ROACH: I am a 77-year-old male who’s had leg cramps occasionally for most of his adult life, usually at night in bed. A few weeks ago I was sitting on a chair when I was hit suddenly by a huge cramp that lasted for about 15 minutes. The episode left me with two torn muscles in my thigh. I am on a blood thinner, and my whole right leg is a huge bruise. I don’t want this to happen again. Can you help me? I have been in bed for three weeks, and the recovery is very painful. — H.H. ANSWER: Leg cramps at night are very common, but you have had about the worst case that I have heard of. They are caused by the muscle contracting painfully, usually in the calf muscles, but it can happen in the thigh as well. If the contraction is powerful enough, some of the muscle fibers can rip, and anytime that happens, there is bleeding. Because of the blood thinner, your bleeding was large enough to cause the bruising you see. Why legs cramp is a mystery. Most of the time, no answer is found. However, in your case I think a look for some uncommon reasons, including low blood levels of calcium, magnesium or potassium, would be reasonable. Rarely, these can be a sign of serious disorders, such as neuromuscular disorders like Parkinson’s disease. You should discuss this with your doctor. Good advice for anyone suffering from muscle cramps includes regular exercise, gentle stretching of the muscles before bed and keeping well-hydrated. Standing and stretching the muscle the instant a cramp comes on sometimes can stop it instantly. *** DEAR DR. ROACH: In June 2011, I was prescribed colchicine for rheumatoid arthritis by a specialist during a doctor’s visit, due to having a rheumatoid factor of 24.3 (I am 50 years old). I took the drug for less than a month, and was fine until the pain resurfaced in December 2012. My personal physician would not authorize a refill for the prescription colchicine, as she did not understand why the specialist prescribed this for my condition. In the meantime, I’ve been taking Tylenol to alleviate the pain in my hand, knee and shoulder. What treatment/prescription would you suggest? — S.B. ANSWER: I don’t blame your primary-care doctor, because I am confused, too. However, you bring up some important points. First, an elevated rheumatoid factor is very common and does not mean you have a rheumatic illness such as rheumatoid arthritis. Second, colchicine is not a common treatment for rheumatoid arthritis anyway. However, it is a preferred treatment for an often-missed condition called pseudogout. Pseudogout is called “pseudo-” because it looks like gout in some ways. Both of them are caused by a crystal in the joint, causing joint pain, but pseudogout originates with a crystal of calcium pyrophosphate as opposed to the uric acid crystals found in gout. Pseudogout usually is diagnosed by X-ray, but also may be diagnosed by taking some fluid out of the joint with a needle. Your PCP and specialist need to talk to each other, and/or you need to know exactly why you were prescribed this medicine.